Please help!!! with NDx and careplan

  1. I need help to figure out NDx for dilantin toxicity. Pt. was brought in by his girlfried, who stated that he is not acting himself, lethargic and hasn't been eating for 4 days. His serum level for dilantin is 27 (normal 10-30). He is 74, has history of CVA with left sided paralysis, history of DM type I and history of anemia. He is emaciated. Hid adm. Dx Dilantin toxicity and UTI(he has a long-term Foley). He has been adm. for monitoring. He is on remote telemetry. He is NPOand has a PEG tube inserted recently.His anemia and UTI are resolving, but dilanting level is still high.
    I'm having a hard time with NDx for dilantin toxicity. I have to write only 3 Dx and Dilantin toxicity is the priority #1.
    Please, help!!!
    •  
  2. 2 Comments

  3. by   EricJRN
    So if you're getting too much of a drug that acts on the CNS, what would you expect to be altered? From there, I think you'll likely be able to come up with some good ones.
  4. by   Daytonite
    i would disagree with you that a nursing diagnosis pertaining to the dilantin toxicity would be your #1 listed nursing diagnosis. working from maslow's hierachy of needs, this man's major problem seems to be nutrition and an infection. i'm not saying the dilantin toxicity isn't important, but the doctor is going to solve the problem by just not giving dilantin for a couple of days, whereas this man needs food and fluids to stay alive or there's going to be a dead patient who won't need a care plan anymore. question: who was responsible for giving this man his dilantin? do they know how his levels got elevated? was it just an incorrect dose, or was he overmedicating himself due to confusion on his, or his caregiver's, part?

    http://www.fpnotebook.com/neu228.htm - dilantin toxicity.

    normal signs and symptoms of dilantin toxicity include ataxia, slurred speech, altered levels of consciousness such as drowsiness and confusion, diplopia, tremors, headache, ventricular febrillation, and nystagmus. his lethargy and the elevated dilantin level are the two indicators you have of the elevated dilantin level to use for a nursing diagnosis. potential nursing diagnoses for this might be:
    hope that gives you enough help to get you started.

close